Iowa, 2012

Heavy Snow in Iowa, January 20, 2012

January 20, 2012 · NWS DMX · 17 events in 17 counties and zones

A weak inverted trough passed over the state during the day on the 20th. Though the system was weak at the surface, the dynamics aloft were significant.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak inverted trough passed over the state during the day on the 20th. Though the system was weak at the surface, the dynamics aloft were significant. A strong upper level system moved across the Rockies into the central U.S. during the day. Ahead of this feature, strong isentropic lift was in place. In spite of the cold air at the surface, there was significant lift and moisture available in the 850 mb to 700 mb layer to produce precipitation. Snow developed quite rapidly during the predawn hours of the 20th over western Iowa. The snow spread east very quickly and in many cases became heavy within a few hours of inception. Visibility was reduced to 1/4 to 1/2 mile during the heaviest snow with snowfall rates reaching 1 to 2 inches per hour in places. Fortunately, there was little wind with this event. Outside of drifting in open area, the snow caused relatively little trouble in spite of the band of 6 to 8 inch snowfall that occurred. The snow band was 75 to 100 miles wide with the heaviest snow falling from near Estherville in the northwest, east-southeast to the Waterloo area. Higher snowfall totals include 8 inches in Emmet County at Ringsted, and 7 inches in the Waterloo and Cedar Falls areas of Black Hawk County. In Worth County, 7 inches was also measured in Manly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 19, 10:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 19, 10:56 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1056 PM CST THU JAN 19 2012

.UPDATE 20/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
LATEST NAM CONTINUES TO RESEMBLE EARLIER RUNS OF VARIOUS MODELS WITH
NORTHERN SECTIONS OF THE REGION GETTING MORE QPF AND PROJECTED
SNOWFALL. TIMING ABOUT THE SAME...WITH THE ONLY SUBTLE DIFFERENCE IS
THE MAX QPF AREA HAS BEEN SHIFTED SLIGHTLY NORTH...THOUGH GIVEN THE
BIAS IN THE NAM...THIS IS PROBABLY NEGLIGIBLE. TEMPS STILL GOING
DOWN NOW BELOW ZERO...BUT SHOULD STEADY OFF AS CLOUDS RACE IN FROM
THE WEST. WILL CONTINUE HEADLINE AS IS.  ONLY CONCERN CONTINUES TO
BE OVERALL QPF PRODUCTION FOR THE EVENT. PREVIOUS RUNS OF THE
EURO/GEM/SREF ALL HAVE ABOUT .10 LESS QPF THAN THE GFS/NAM SUITE.
THIS MAY RESULT IN SLIGHTLY LESS SNOW OVERALL...BUT WITH SIMILAR
IMPACTS. NO CHANGES TO WIND FORECAST THROUGH THE EVENT. /REV

.PREVIOUS SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MAIN FOCUS THROUGHOUT THE NEAR TERM WILL BE ON SYSTEM IMPACTING THE
AREA LATE TONIGHT THROUGH FRIDAY AFTERNOON. MODELS IN FAIR AGREEMENT
ON PLACEMENT AND TIMING...AS UPPER LEVEL SHORTWAVE DIVES
SOUTHEASTWARD THROUGH THE CWA. ISENTROPIC LIFT BEGINS ACROSS THE
NORTHWESTERN CWA AFTER MIDNIGHT...WITH THE AREA OF LIFT SPREADING
EASTWARD THROUGH 12Z. GREATEST LIFT STILL SITUATED ACROSS THE
NORTHERN TO NORTHEASTERN THIRD OF THE CWA. NAM DOES ALSO INDICATED
SOME ISENTROPIC LIFT ACROSS THE FAR SOUTHEAST TOWARD LATE MORNING.
THEREFORE DID INCREASE POPS ACROSS THE FAR SOUTHEAST FOR THAT TIME
PERIOD...AND REMAINED IN THE CATEGORICAL RANGE ACROSS NORTHERN CWA
FOR MAJORITY OF FRIDAY. EXPECT A FAIRLY TIGHT GRADIENT FROM HEAVY
SNOW TO LIGHTER ACCUMULATIONS...WITH LIGHT AMOUNTS EXPECTED FOR THE
DSM METRO AREA. MODEL CROSS SECTIONS INDICATE SOME LIFT THROUGHOUT
THE DENDRITIC ZONE...SO COULD SEE HIGHER SNOW RATIOS AT TIMES FRIDAY
MORNING AROUND 13 TO 15 TO 1. THIS COULD ALSO LEAD TO HIGHER SNOW
RATES AT TIMES REDUCING VISIBILITIES QUITE A BIT. WINDS ARE EXPECTED
TO BE IN THE 10 TO 15 MPH RANGE...SO BLOWING SNOW IS NOT EXPECTED TO
BE A HUGE FACTOR. HAVE CONTINUED WITH THE WINTER STORM WARNING FOR
HEAVY SNOW...WITH AROUND 5 TO 7 INCHES OF SNOW EXPECTED FROM
EMMETSBURG TO FORT DODGE TO WATERLOO NORTHWARD. HAVE ADJUSTED TIMING
SOME WITH THE ONSET OF THE SNOW EXPECTED TO BE A BIT LATER ACROSS
THE EASTERN CWA...SO HAVE DELAYED START TO 09Z...AND SNOW SHOULD
TAPER OFF BY LATE FRIDAY AFTERNOON TO EARLY EVENING...SO HAVE
ADJUSTED THE END TIME OF THE WARNING AS WELL.

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY...THE SYSTEM MENTIONED ABOVE WILL DEPART TO THE EAST OF THE
REGION BY SATURDAY MORNING. IN ITS WAKE...A CANADIAN HIGH WILL BUILD
INTO THE UPPER MIDWEST. THE HIGH WILL SLIDE EAST OF THE REGION BY
SATURDAY EVENING...ALLOWING FOR RETURN SOUTHERLY FLOW TO DEVELOP OUT
AHEAD OF ANOTHER APPROACHING SYSTEM.

SUNDAY AND MONDAY...A LONGWAVE TROUGH WILL DRIFT ACROSS THE
CENTRAL PLAINS DURING THE DAY ON SUNDAY. A STRONG SHORTWAVE WILL
EJECT OUT OF THE BASE OF THIS TROUGH...CAUSING IT TO TAKE ON MORE
OF A NEGATIVE TILT. OUT AHEAD OF THIS FEATURE AND ITS ASSOCIATED
SURFACE CYCLONE...STRONG WARM AIR ADVECTION WILL ENVELOP THE
REGION. SOUNDINGS INDICATE THAT CLOUDS AND SOME LIGHT
PRECIPITATION WILL DEVELOP WITHIN THIS WARM ADVECTION REGIME AS
THE LOW LEVELS SATURATE. PRECIPITATION TYPE REMAINS THE BIG
QUESTION. SOUNDINGS INDICATE THERE WILL BE A PERIOD WHERE SOME
LIGHT FREEZING DRIZZLE OR FREEZING RAIN WILL BE POSSIBLE...AS A
WARM NOSE ALOFT NUDGES INTO THE REGION. IN ADDITION...SNOW COVER
ACROSS THE NORTH MAY KEEP TEMPERATURES HOVERING NEAR FREEZING
THROUGHOUT MOST OF THE DAY. DUE TO TIMING AND PLACEMENT ISSUES OF
THE WARM NOSE COINCIDENT WITH THE STRONGER FORCING AND
SATURATION...HAVE DECIDED NOT TO INCLUDE ANY FREEZING RAIN ATTM
AND HAVE CHOSEN TO HANDLE PRE-FRONTAL PRECIPITATION WITH RAIN/SNOW
WORDING SOUTH OF I-80. AS THE SURFACE COLD FRONT SLIDES ACROSS
CENTRAL IOWA...ANY LIQUID PRECIPITATION WILL TURN TO ALL SNOW AS
COLDER AIR IS WRAPPED IN BEHIND THE SYSTEM. THIS SYSTEM MOVES OUT
BY MONDAY...LEAVING A SLIGHTLY COOLER BUT DRIER AIRMASS IN ITS
WAKE.

TUESDAY THROUGH THURSDAY...MODELS CONTINUE TO ADVERTISE SPLIT FLOW
DEVELOPING BY TUESDAY...AS A CUTOFF LOW DEVELOPS ACROSS THE
SOUTHWEST. THE UPPER MIDWEST WILL BE UNDER THE INFLUENCE OF THE
NORTHERN STREAM...WHICH WILL DROP TWO SHORTWAVES ACROSS THE AREA.
ONE WILL AFFECT THE REGION LATE TUESDAY INTO WEDNESDAY...WHILE THE
OTHER WILL SLIDE ACROSS ON THURSDAY. AT THIS RANGE...CONFIDENCE IN
PLACEMENT AND TIMING IS LOW SO HAVE KEPT LOW CHANCE POPS.

.AVIATION...20/06Z
NOW THAT MOST OF THE SHORT RANGE MODELS HAVE ARRIVED...EVALUATION
SHOWS THEY CONTINUE TO HAVE SOME TROUBLE WITH THE AXIS OF SNOW AND
AREA COVERAGE OVER THE NEXT 12 HOURS THROUGH 18Z. NAM/SREF FARTHER
NORTH WITH MAIN AREA WHILE THE GFS/GEM HAVE CONTINUED TO TREND
FARTHER SOUTH...IMPACTING ALL SITES BY MORNING WITH GREATER
RESTRICTIONS AND WORSENING CONDITIONS. SUBJECTIVE UPPER AIR AND SFC
ANALYSIS THIS EVENING CONTINUES TO SHOW A MEAN WNW FLOW ACROSS THE
CENTRAL CONUS AT H700-H500. STRONG WARM AIR ADVECTION WITH A H850
LOW WILL FORCE MOISTURE ISENTROPICALLY INTO THE REGION...AND RESULT
IN QUICKLY EXPANDING AREA OF SNOW AFT 06Z BEGINNING WEST AND
SPREADING EAST BY 12Z. HAVE MODIFIED TAFS TO INCLUDE LOWER CIGS/VSBY
AT KDSM AND KOTM WITH THIS PACKAGE AS WELL GIVEN THE LATEST TRENDS.
WORST CONDITIONS WILL BEGIN AOA 10Z WEST AND ARRIVE IN CENTRAL
SECTIONS BY 12Z AND IN THE EASTERN AREAS BY 13Z. FOR NOW...HAVE KEPT
VSBY TO 1/2SM BUT FOR A 4 TO 6 HOUR PERIOD...COINCIDENT WITH
GREATEST FORCING FROM 11Z-19Z ACROSS THE REGION. CIGS/VSBYS
GRADUALLY IMPROVE AFT 18Z WEST AND 20Z EAST AS WAVE ALOFT PULLS
EAST. AS WITH EARLIER PACKAGE...WINDS WILL NOT BE AN ISSUE WITH MOST
SITES REMAINING UNDER 12KTS FOR THE DURATION OF THE EVENT. LACK OF
SFC LOW WILL HELP HERE. IMPACTS MAINLY RUNWAY CLEARING AND POOR VSBY
FOR EXTENDED HOURS DURING MORNING OPERATIONS AND INTO EARLY
AFTERNOON. VFR CIGS SHOULD RETURN AFT 21/00Z. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR BLACK HAWK-
BREMER-BUTLER-GRUNDY-TAMA.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
FOR CERRO GORDO-EMMET-FRANKLIN-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

AVIATION...REV
SHORT TERM...BEERENDS/REV
LONG TERM...DEITSCH
Hazardous weather outlook, Jan 19, 3:26 PM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CST THU JAN 19 2012

IAZ004>007-015>017-023>028-035>039-050-201200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-TAMA-
326 PM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOW WILL DEVELOP ACROSS NORTHERN IOWA EARLY
FRIDAY MORNING. A WINTER STORM WARNING IS IN EFFECT FOR THIS AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR NORTHERN IOWA FRIDAY
WITH CONTINUED MODERATE TO HEAVY SNOW ANTICIPATED. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

DANGEROUS WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO ARE ALSO EXPECTED
FROM FRIDAY EVENING INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
ARE ENCOURAGED AND APPRECIATED.

IAZ033-034-044>049-057>062-070>075-081>086-092>097-201200-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
326 PM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS LIKELY FROM LATE TONIGHT THROUGH FRIDAY. LIGHT TO
MODERATE ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
ARE ENCOURAGED AND APPRECIATED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Emmet

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Heavy Snow, Palo Alto

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Palo Alto forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Heavy Snow, Pocahontas

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Pocahontas forecast zone
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Heavy Snow, Kossuth

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Humboldt

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Humboldt forecast zone
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
January 20, 3:00 AM CST to 2:30 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Heavy Snow, Bremer

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Bremer forecast zone
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Heavy Snow, Black Hawk

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Black Hawk forecast zone
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
January 20, 6:00 AM CST to 4:00 PM CST
Where
Tama forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354446, 354447, 354448, 354449, 354450, 354451, 354452, 354453, 354454, 354455, 354456, 354457, 354458, 354459, 354460, 354735, 354939.